Self-medication proves costly for teacher

The self-medication and lack of awareness over steroids which proved costly to Leena Anitha Patrick, a resident of Udupi and former school teacher, has resulted in victim being completely bedridden and literally in amoebic stage.

Speaking to media persons, The Human Rights Foundation (Udupi) district President Ravindranath Shanbhag said the 54-year-old victim is a known case of asthma since childhood. She took treatment from nearby health care center. At the age of 18, she was prescribed with steroid as anti-asthmatic drug. Since then, she is on steroid for asthmatic attack. She consulted many physicians in India as well as in abroad (Abu Dhabi) and got same (steroidal therapy) in prescription for asthama.

She was not aware about the side effects of the steroidal therapy. None of the prescriber or medical professionals, she visited, told her about adverse effects of steroids. Lack of awareness about the adverse effects of steroid therapy, promoted her to use steroid as general medication for her Asthma.  On the other hand, many a times, she took medicines on her own, whenever she was ill. Due to long-term steroid intake, she is now victim of many adverse effects of steroids like osteoporosis and diabetes. He said it is the duty of medical professional to tell the patient about the disease and prescribed drug. Prescriber should tell the side effect of drug as well as limitations for the use of prescribed drugs. He said the victim wants her experience of life to be told to the public, as she wants to create awareness among public over adverse effects of self-medication and steroids.

In 1996, she started weight gain as steroid lead to excessive food intake leading to weight gain. In 1999, the ultrasound of pelvis conducted on her revealed contracted gallbladder and obesity in patient. Steroid causes decalcification of bones, leading to release of calcium in body fluid. Free calcium may lead to the formation of gallstone, which may be the reason for contracted gall bladder. The steroid therapy had an effect on gallbladder function. Nearly 40 to 60 per cent of her bones are fractured.

He added that in 2007, she was not able to walk due to the weakening of bones, joints and muscles. In 2009, it was noticed that long term steroid therapy has lead to the weakening of joints leading to softening of skull. In December 2009, Leena was in coma for about 2 weeks and in 2010, she went complete immobile.

Shanbhag said the video displaying the pathetic life cycle of Leena would be shown in all colleges and schools in district in order to create awareness.
DH News Service

DH Newsletter Privacy Policy Get top news in your inbox daily
GET IT
Comments (+)